Missouri, 2007

Damaging Winds in Missouri, July 17, 2007

July 17, 2007 · NWS LSX · 4 events in 2 counties and zones

A couple of severe thunderstorms moved across parts of Lincoln and Northern St. Louis counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A couple of severe thunderstorms moved across parts of Lincoln and Northern St. Louis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 6:19 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 6:19 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
719 AM CDT TUE JUL 17 2007

.DISCUSSION...
ONE MCS MOVG SEWD THRU IL JUST NE OF THE CWA...WITH A SECOND MCS
MOVG SEWD THRU SERN MN NERN IA ATTM.  BOTH OF THESE CONVECTIVE
SYSTEMS APR TO BE JUST AHD OF RELATIVELY WK NW FLOW SHRTWVS AND ALSO
ALONG OR N OF A NRLY STNRY BNDRY EXTDG FM A SFC LOW OVR SD SE
THRU EXTRM NERN MO TO SWRN IN. ALTHOUGH THIS SYNOPTIC BNDRY WILL
TRY TO PUSH FURTHER NE OF THE CWA TDA AND TGT...OUTFLOW BNDRYS FM
MCS ACTIVITY MAY PUSH INTO THE NRN OR ERN PTN OF THE CWA PROVIDING
A FOCUSING MECHANISM FOR FURTHER CONVECTIVE DEVELOPMENT IN THE
MOIST AND UNSTABLE ATMOSPHERE OVR THE CWA. MDLS ALSO CONT TO
INDICATE FAIRLY WK NW FLOW SHRTWVS CONTG TO DROP SEWD THRU THE
REGION. IT APRS THAT MOST OF THE MORE ORGANIZED...WIDESPREAD AND
HEAVIER PCPN WILL REMAIN N AND NE OF THE CWA TDA AND TGT...THOUGH PLAN
TO INCLUDE AT LEAST LOW POPS OVR THE NRN AND ERN PTN OF THE CWA.
NAM MDL IN PARTICULAR CONTS TO DEPICT THE BEST LOW-MID LVL WAA
ACRS MAINLY IA AND NRN IL TDA THRU WED ALONG WITH THE HIGHEST K
INDICES OF ARND 35 TO 40. WILL KEEP THE FCST DRY FOR WED AND WED
NGT AS IT APRS THE SYNOPTIC SFC BNDRY WILL PUSH A LTL FURTHER N-NE
OF THE REGION. WED APRS TO BE THE HOTTEST DAY THIS FCST PD WITH
CONTD LOW LVL SWLY FLOW AND THE LEAST AMOUNT OF CONVECTION AND
CONVECTIVE DEBRIS CLOUDS EXPECTED. LTR SHIFTS MAY NEED TO CONSIDER
ISSUING A HT ADVSRY FOR AT LEAST A PTN OF THE CWA ON WED WITH
HIGH TEMPS FCST IN THE MID 90S AND DWPTS ARND 70 DEGREES OVR A PTN
OF THE CWA. THE BEST CHC OF TSRA SHOULD OCCUR THU AFTN AND THU NGT
AS MID-UPR LVL TROF DPNS OVR THE GRT LKS REGION SENDING A CDFNT
SWD THRU THE CWA. THIS FRONT WILL PROVIDE A GOOD CONVERGENT FOCUS
FOR CONVECTION IN THE WARM...UNSTABLE AND HUMID ENVIRONMENT ALNG
AND S OF THIS FRONT. SLIGHTLY COOLER AND LESS HUMID AIR SHOULD
FILTER SWD INTO THE CWA ON FRI AND FRI NGT BHND THE CDFNT AS A RDG
OF HI PRES BLDS SWD INTO THE REGION.

GKS

&&

.AVIATION...
FOR THE 12Z TAFS...THE SECOND OF TWO BOWING CONVECTIVE SYSTEMS IS
RAPIDLY MOVING SSEWRD AND MAY AFFECT THE UIN TERMINAL BETWEEN 13 -
15 UTC. SURFACE WINDS WITH THE SECOND SYSTEM RANGED FROM 25 TO 35
KTS. THE WEAK TO MODERATE SURFACE WINDS IS LIKELY DUE TO THE LOW-
LEVEL STABLE LAYER PRODUCED BY THE FIRST BOWING SYSTEM WHICH IS
MOVING ACROSS PARTS OF NORTH-CENTRAL THROUGH WEST CENTRAL INDIAMA.
SPC MESOSCALE ANALYSIS SHOW SURFACE-BASED CIN VALUES OVER 650 J/KG
FROM EAST CENTRAL IOWA THROUGH WEST CENTRAL ILLINOIS. EXPECT THE
SECOND BOWING CONVECTIVE SYSTEM TO MOVE WITH THE 700 MB CORFIDI
VECTORS WHICH WILL RESULT IN THE SYSTEM MOVING OVER MUCH OF WEST
CENTRAL ILLINOIS AND THEN INTO SOUTH CENTRAL ILLINOIS. LATEST
SURFACE ANALYSIS SHOWS A WARM FRONTAL BOUNDARY EXTENDING FROM
SOUTHEAST SOUTH DAKOTA THROUGH SOUTH-CENTRAL ILLINOIS AND THEN
SOUTHEAST INTO CENTRAL KENTUCKY. EXPECT THE WARM FRONT TO SLOWLY
WOKR ITS WAY NORTHEASTWARD DURING THE NEXT 12 TO 18 HOURS. WL KEEP
TSTMS OUT OF THE TERMINALS FOR STL AND SUS AT THIS TIME. HOWEVER
WE WILL CONTINUE A CLOSE EYE FOR ANY DEVIATION OF THE CONVECTIVE
BOWING SYSTEM.

RP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 5:17 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
617 AM CDT TUE JUL 17 2007

ILZ058>060-064-065-069-070-074-095>101-MOZ018-019-026-027-034>036-
042-051-052-060-061-063-064-181130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-
JERSEY IL-MADISON IL-ST. CLAIR IL-KNOX-LEWIS-SHELBY-MARION-MONROE-
RALLS-PIKE-AUDRAIN-MONTGOMERY-LINCOLN-WARREN-ST. CHARLES-
ST. LOUIS-ST. LOUIS CITY-
617 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STORMS
MAY PRODUCE VERY HEAVY RAINFALL...STRONG WIND GUSTS AND SMALL HAIL.

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL COMBINE WITH
THE HIGH HUMIDITY TO PRODUCE DAYTIME HEAT INDEX VALUES CLOSE TO
100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL COMBINE WITH
THE HIGH HUMIDITY TO PRODUCE DAYTIME HEAT INDEX VALUES CLOSE TO
100 DEGREES BOTH WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY NIGHT AS
A COLD FRONT MOVES SOUTHWARD THROUGH THE REGION. SOME OF THESE
STORMS COULD BE QUITE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ079-102-MOZ041-047>050-059-062-065-072>075-084-085-099-181130-
RANDOLPH IL-MONROE IL-BOONE-MONITEAU-COLE-OSAGE-CALLAWAY-
GASCONADE-FRANKLIN-JEFFERSON-CRAWFORD-WASHINGTON-ST. FRANCOIS-
STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
617 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL COMBINE WITH
THE HIGH HUMIDITY TO PRODUCE DAYTIME HEAT INDEX VALUES CLOSE TO
100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL COMBINE WITH
THE HIGH HUMIDITY TO PRODUCE DAYTIME HEAT INDEX VALUES CLOSE TO
100 DEGREES BOTH WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY AS A COLD FRONT MOVES SOUTHWARD THROUGH THE REGION. SOME
OF THESE STORMS COULD BE QUITE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The radar

The St Louis radar (KLSX), 39 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 17, 10:26 AM CST
Where
Lincoln County, Foley
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.050, -90.750

Amateur radio spotters reported power lines down in Foley.

Thunderstorm Wind, Lincoln

When
July 17, 10:35 AM CST
Where
Lincoln County, Winfield
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -90.750

Storm spotters reported a large tree and large limbs down.

Thunderstorm Wind, St. Louis

When
July 17, 11:15 AM CST
Where
St. Louis County, Berkeley
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.750, -90.350

A building on Romiss Court lost a small part of its roof and had one wall pushed inward.

Thunderstorm Wind, St. Louis

When
July 17, 11:20 AM CST
Where
St. Louis County, St Louis Spirit of S
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.670, -90.650

Amateur radio spotters reported a couple of power lines down near Spirit of St. Louis Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46998, 46999, 47003, 47002.